Mississippi, 2006Tornado in Mississippi, March 20, 2006
March 20, 2006 · NWS JAN · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 20, 10:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 20, 10:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CST MON MAR 20 2006
...HEAVY RAIN AND SEVERE POSSIBLE THROUGH EARLY EVENING...
.DISCUSSION...COMPLEX WEATHER SITUATION UNFOLDING. EVEN AS RAIN AND
CONVECTION ARE ON GOING AND THE WARM FRONT IS ESTABLISHED ACROSS THE
SOUTH...MANY QUESTIONS REMAIN ON THE EVOLUTION OF THE WX TODAY IM
PRETTY CONFIDENT THAT THE NW 1/3 OF THE CWA IS IN THE CLEAR AS FOR
SVR WX. PRECIP FALLING IN THE COLD AIR WILL DOMINATE AND THE BOUNDARY
WILL NEVER GET CLOSE. HOWEVER...HERE IS WHERE THE HEAVY RAIN WILL BE. CURRENT
FFA LOOKS OK...BUT CONCERNS ARE GROWING FOR AREAS ACROSS THE SW CWA
THAT ARE NOT IN THE FFA. WITH THE BOUNDARY SOUTH OF THE TRACE NOW AND
PRECIP INCREASING BEHIND THE BOUNDARY...IT MAY NEVER MOVE MUCH
FURTHER NORTH AND THUS BE THE FOCUS FOR THE HEAVY PRECIP. I WILL
WATCH THIS OVER THE NEXT FEW HOURS AND EXPAND THE FFA IF NEEDED.
AS HAS BEEN TALKED ABOUT...THE PLACEMENT OF THE BOUNDARY IS THE MAJOR
PLAYER. IM NOT REAL SURE IT WILL EVER MAKE IT BACK TO THE TRACE.
HOWEVER...AS THE STRONG FORCING SPREADS OUT OF E TX...MODELS STILL
INDICATE THAT A SFC LOW WILL DEVELOP AND LIFT NE WHERE THE BOUNDARY
CURRENTLY EXIST. WITH SUCH A POTENT SYSTEM...THINGS COULD CHANGE
QUICKLY. HOWEVER...CONFIDENCE IS GROWING THAT ALONG AND S OF A LINE
FROM BROOKHAVEN TO MERIDIAN WILL BE WHERE THE JUICY AIR CAN MAKE A
PUSH THIS AFTERNOON. PARAMETERS ARE ALL FAVORABLE FOR SIG TYPE SVR
WX. THIS INCLUDES TORNADOES AND POTENTIALLY STRONG ONES. LARGE HAIL
AND DAMAGING WINDS WILL ALSO BE A CONCERN. FOR AREAS ALONG A NATCHEZ
TO JACKSON TO MACON LINE WHAT WILL HAPPEN IS IN LIMBO. USING THAT
LINE...ANYWHERE 40-50 MILES EITHER SIDE WILL BE CLOSE ENOUGH TO AT
LEAST SEE SOME KIND OF SEVERE. THE MOST LIKELY VARIETY WILL BE
ELEVATED HAIL. WIND POTENTIAL WILL EXIST ONLY IF LOWER TO MID 60 SFC
DEWPTS CAN RETURN.
IN SUMMARY...THE AFTERNOON HRS WILL BE QUITE INTERESTING...ESPECIALLY
ACROSS THE SE CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 48 59 36 / 100 54 4 0
MERIDIAN 71 49 62 34 / 100 80 4 0
VICKSBURG 64 46 61 34 / 100 22 3 0
HATTIESBURG 76 51 70 39 / 100 71 3 0
NATCHEZ 73 46 64 36 / 100 22 3 0
GREENVILLE 58 45 57 32 / 100 34 4 0
GREENWOOD 58 46 58 32 / 100 50 5 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR MSZ018-
MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ029-MSZ030-MSZ031-
MSZ032-MSZ033-MSZ034-MSZ035-MSZ036-MSZ037-MSZ038-MSZ039-
MSZ040-MSZ041-MSZ042-MSZ043-MSZ044-MSZ045-MSZ047-MSZ048-
MSZ049-MSZ050.
LA...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR LAZ007-
LAZ008-LAZ009-LAZ015-LAZ016-LAZ023.
AR...FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR ARZ074-
ARZ075.
&&
CMEHazardous weather outlook, Mar 20, 10:47 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CST MON MAR 20 2006
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211237-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1047 AM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
A POTENT SPRING STORM SYSTEM WILL BRING THE POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER TODAY. THE GREATEST RISK FOR SEVERE
WEATHER INCLUDING THE POTENTIAL FOR TORNADOES AND DAMAGING WINDS
WILL EXIST ALONG AND SOUTHEAST OF A BROOKHAVEN TO MERIDIAN
LINE...ESPECIALLY DURING THE AFTERNOON. LOCATIONS FARTHER
NORTHWEST WILL HAVE A RISK HAIL...WITH MUCH SMALLER CHANCES FOR
DAMAGING WINDS AND TORNADOES.
A POWERFUL UPPER LEVEL TROUGH IS APPROACHING FROM THE WEST AND IS
CAUSING A DRAMATIC INCREASE IN WIND FIELDS ACROSS THE AREA. VERY
MOIST AIR IS BEGINNING TO SURGE NORTH ACROSS SOUTHERN MISSISSIPPI
TO THE SOUTH OF A SLOW-MOVING WARM FRONT AND THIS WILL CONTRIBUTE
TO AN UNSTABLE AIRMASS. THE COMBINATION OF STRONG WIND SHEAR...
INSTABILITY...AND RICH BOUNDARY LAYER MOISTURE WILL CREATE A
FAVORABLE ENVIRONMENT FOR SUPERCELLS WITH TORNADOES IN THE
GREATER RISK AREA. THE STRENGTH OF SHEAR AND THE PRESENCE OF A
DISTINCT FRONTAL BOUNDARY SUGGEST THAT A COUPLE OF STRONG
TORNADOES WILL BE POSSIBLE THIS AFTERNOON. A SQUALL LINE SHOULD
DEVELOP BY LATE THIS AFTERNOON AND SWEEP EASTWARD ACROSS CENTRAL
MISSISSIPPI BRINGING AN INCREASED RISK FOR DAMAGING WIND GUSTS
ALONG WITH ISOLATED TORNADOES.
...FLOODING...
VERY HEAVY RAIN OF TWO TO FOUR INCHES WILL FALL ACROSS NORTHWEST
PORTIONS OF THE OUTLOOK AREA TODAY INCREASING THE POTENTIAL
FLOODING. PLEASE REFER TO THE FLASH FLOOD WATCH FOR GREATER
DETAIL. LOCALLY HEAVY RAIN IS EXPECTED FARTHER SOUTH AND THIS
COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...DAYS TWO AND THREE...TUESDAY AND WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...DAYS FOUR THROUGH SEVEN...THURSDAY THROUGH SUNDAY...
COLD HIGH PRESSURE WILL MOVE OVER THE REGION LATE THIS
WEEK...POSSIBLY SETTING THE STAGE FOR A LATE SEASON FREEZE.
TEMPERATURES BOTH THURSDAY AND FRIDAY NIGHT ARE FORECAST TO FALL
TO NEAR FREEZING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY...ESPECIALLY IN THE
SOUTHEAST HALF OF THE AREA. OTHERWISE...ACTIVATION IS NOT
EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Mar 20, 11:44 AM CST, 1 hour 1 minute before
LAZ016-023>025-MSZ047-201830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1144 AM CST MON MAR 20 2006
...STRONG THUNDERSTORMS WITH HEAVY RAINFALL FROM WINNSBORO AND
WISNER TO TALLULAH...
AT 1145 AM...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL OF ONE INCH PER HOUR ALONG WITH FREQUENT LIGHTNING STRIKES
FROM WINNSBORO TO WISNER WILL MOVE NORTHEAST AT 45 MPH. THESE STORMS
WILL AFFECT THE TALLULAH TO SOMERSET TO WATERPROOF AREAS THROUGH 1
PM AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST FOR TENSAS
PARISH.MONDAY AFTERNOON FOR NORTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI.
40
Tornado, Jones
- When
- March 20, 12:45 PM CST to 12:49 PM CST
- Where
- Jones County, 4 mi NNE of Hebron
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.750, -89.350
This weak tornado first touched down on Carter Dee Road where a few trees were downed. The tornado was then observed by Southern Pine Electric personnel downing a few trees as it cross Highway 28.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, March 20, 20061 death · 9 injured · $200,000 · 55 kt wind · 3 events
- Winter Storm in Nebraska, March 20 to 21, 2006$1.6 million · 11 events
- Tornado in Mississippi, March 20, 20061 injured · $500,000 · F1 · 1 event
- Winter Storm in Nebraska, March 20 to 21, 2006$300,000 · 6 events
- Tornado in Mississippi, March 20, 2006$100,000 · F1 · 1 event
- Flash Flood in Mississippi, March 20, 2006$300,000 · 1 event
- Tornadoes and Hail in Oklahoma, March 20, 2006$90,000 · F0 · 19 events
- Damaging Wind in Mississippi, March 20, 2006$100,000 · 65 kt wind · 1 event
- Damaging Wind in Oklahoma, March 20, 2006$100,000 · 80 kt wind · 1 event
- Flash Flooding and Hail in Georgia, March 20 to 21, 2006$32,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, March 20, 2006$50,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, March 20, 2006$50,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491247.